Concomitant food and drug intake has the potential to cause altered drug absorption due to physicochemical and/or physiological reasons . The absorption process is in part dependent on the physicochemical properties of a drug, such as pKa, rate of dissolution, and chemical stability, which all may be altered by concomitant food intake. Certain effects may readily be predicted from the chemical properties of a molecule, e.g., an acid-labile structure will be subject to an increased rate of degradation due to prolonged residence time in the stomach, where absorption of the drug will be decreased after concomitant food intake. A suitable pharmaceutical formulation can prevent such a phenomenon by, for example, enteric coating of the oral tablet to protect the drug substance to premature degradation.
Food also alters gastrointestinal physiology compared to the fasting state, by delaying gastric emptying, changing pH in parts of the gastrointestinal tract and increasing visceral blood flow, among other effects. All these changes may modify the absorption of the drug, but some might also be quite easily predicted by examining the inherent chemical or pharmacokinetic properties of the substance. The composition of the meal, such as the fat, protein, and overall caloric content can also influence the magnitude of an observed interaction. The FDA has recently published a guidance document entitled "Food-Effect Bioavailability and Fed Bioequivalence Studies" , which is available on the FDA's website: www.fda.gov/cder.
Was this article helpful?